By Steven Reinberg and Margaret Steele
MONDAY, Oct. 15 (HealthDay News) -- The U.S. Food and Drug Administration issued warnings Monday about additional drugs produced by the specialty pharmacy at the center of the current meningitis outbreak.
The FDA said it was investigating a report of a meningitis infection in a patient who got a different steroid than the type linked to the more than 200 such infections nationwide.
The agency also said it was checking reports of fungal infection in a heart transplant patient given a cardiac solution made by the drug producer in question, the New England Compounding Center of Framingham, Mass. The solution is used to paralyze heart muscle to prevent injury to the heart. But it's possible the infection could have come from a source other than the solution, the agency said.
The possible meningitis infection reported Monday was associated with an epidural injection for back pain of a steroid called triamcinolone acetonide. All the previous steroid-related meningitis cases were linked to methylprednisolone acetate, a similar steroid injectable product, the FDA said in a news release.
The FDA said it was advising all health-care professionals to follow up with any patients who were given any injectable drug from or produced by the New England Compounding Center. These drugs include medications used in eye surgery, and the heart solution purchased from or produced by the company after May 21.
Also Monday, federal health officials said seven more cases of fungal meningitis linked to the initial round of contaminated steroid injections have been reported, bringing the total number of cases to 212.
The number of deaths held steady at 15, the U.S. Centers for Disease Control and Prevention said.
There also have been two cases of what the CDC calls "peripheral joint infection," meaning an infection in a knee, hip, shoulder or elbow. These peripheral joint infections -- caused by injections of pain-killing steroids -- aren't considered as dangerous as injections near the spine for back pain that have been tied to the potentially fatal meningitis infections.
All of the 214 patients were thought to be injected with methylprednisolone acetate, a steroid often used for back and joint pain that investigators suspect was tainted with a common fungus, according to the CDC.
The steroid was manufactured by the New England Compounding Center, which last month voluntarily recalled three lots of the steroid. It has since shut down operations and stopped distributing its products, health officials said.
It's believed that as many as 14,000 people may have gotten the injections. Health officials in the 23 states that received shipments of the steroid have been able to contact about 11,000 patients, CDC officials said.
The 14,000 figure includes not only people who got injections for back pain and are most at risk for meningitis, but also others who received injections for pain in their knees and shoulders. Meningitis is inflammation of the lining surrounding the brain and spinal cord.
All of the 214 infected patients are thought to have received the medication from the Massachusetts pharmacy, according to the CDC.
The CDC on Monday had the following state-by-state breakdown of cases: Florida: 10 cases, including 2 deaths; Idaho, 1 case; Illinois, 1 case; Indiana: 28 cases, including 2 deaths; Maryland: 15 cases, including 1 death; Michigan: 46 cases, including 3 deaths; Minnesota: 5 cases; New Hampshire: 4 cases; New Jersey: 8 cases; North Carolina: 2 cases; Ohio: 5 cases; Pennsylvania: 1 case; Tennessee: 53 cases, including 6 deaths; Texas: 1 case; Virginia: 34 cases, including 1 death.
Health officials said they expect to see more cases of the rare type of meningitis, which is not contagious, because symptoms can take a month or more to appear.
Infected patients have developed a range of symptoms approximately one to four weeks following their injection. People who have had a steroid injection since July, and have any of the following symptoms, should talk to their doctor as soon as possible: worsening headache, fever, sensitivity to light, stiff neck, new weakness or numbness in any part of your body, slurred speech, the CDC said.
Infected patients must receive intravenous drugs in a hospital.
Compounding pharmacies such as the New England Compounding Center combine, mix or alter ingredients to create specific drugs to meet the specific needs of individual patients, according to the FDA. Such customized drugs are frequently required to fill special needs, such as a smaller dose, or the removal of an ingredient that might trigger an allergy in a patient.
Compounding pharmacies historically started out as community-based neighborhood druggists. But over time, the practices of some compounding pharmacies have expanded, sometimes beyond their intended limits, experts explained.
According to the Associated Press, this is not the first time the New England Compounding Center has encountered problems with contaminated injections. In 2007, the company settled a lawsuit that claimed that an 83-year-old man died in 2004 after contracting fatal bacterial meningitis from a shot produced by the compounding center. The pharmacy reached a settlement with the man's widow before the case went to trial, the AP said.
Compounding pharmacies aren't subject to the same FDA oversight as regular drug manufacturers are, and some members of Congress now say the meningitis outbreak highlights the need for more regulatory control.
Rep. Edward Markey, a Massachusetts Democrat who represents the district that's home to the New England Compounding Center, said he would push for legislation that requires compounding pharmacies that distribute products across state lines to register with the FDA.
The CDC released a list of the approximately 75 health-care facilities that received contaminated product.
The U.S. National Library of Medicine has more about injections for back pain.
SOURCES: Oct. 15, 2012, news release, U.S. Food and Drug Administration; Oct. 15, 2012, updated statistics, U.S. Centers for Disease Control and Prevention; Associated Press
Copyright © 2012 HealthDay. All rights reserved.
|Previous: Weight-Loss Surgery May Boost Risk for Alcohol, Drug Abuse: Study||Next: Sleepless Nights Might Raise Odds for Diabetes|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community